Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 68, NWS Wilmington, NC

May 23, 1998Brunswick County, New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 23, 1998, 2:46 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 1998, 2:46 PM EDT (18:46 UTC)
Expired
May 23, 1998, 3:35 PM EDT
In force
49 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC

The radar

The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:00 PM EDTHail 1Wilmington, NC
May 23, 3:00 PM EDTHail 0.75Leland, NC
May 23, 3:10 PM EDTThunderstorm Wind 60Wrightsville Beach, NCAlong with quarter-size hail, winds tossed small boats on trailers and blew down fences.
May 23, 3:15 PM EDTTornado F1Wilmington, NCTornado touchdown occurred on U.S. 421, and proceeded about 1.5 miles SE to Monkey Junction at N.C. 132. Damage was spotty. A 30 foot camper trailer was tossed 150 feet into a vacant mobile home, destroying both. Roofing from another building broke through a w

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

295 
WUUS1 KILM 231848 RRA
SVRILM
NCC019-129-231935-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
246 PM EDT SAT MAY 23 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHERN BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 335 PM EDT

* AT 244 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS AND LARGE HAIL 12 MILES NORTHWEST OF
  WILMINGTON OR IN THE ACME-DELCO AREA MOVING SOUTHEAST AT 25 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        LELAND                  BY 250 PM EDT
        BELVILLE                BY 254 PM EDT
        WILMINGTON              BY 300 PM EDT


DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.

LGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:50 PM EDT, 56 minutes earlier.

Area forecast discussion, May 23, 1:50 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
150 PM EDT SAT MAY 23 1998

RAH: HI CHC THRU ERLY TNGT & THEN LOWER. SUN-MON... HIEST POPS DRNG
THE DAY. LOWER ON SUN NGT. GUID CLOSE ON MINS/ WL USE A BLEND FOR
MAXS. CCFS SHOW THIS. CWF:

CAE: CHC POPS THRU THE PD W/HIER POPS THIS EVNG & AGN MON-TUE.
WL USE GUID TO MINS & BLEND FAN/FWC FOR MAXS ESP THE CST. CWF: SW DIR
SNDS FINE TO ME W/PSBL VRBL DIR RNG NR LTLE RVR.
ZNS: WL B SHORT W/THIS AS SVR WX STARTG UP. BULLSEYE MCON RGT ALG
NC-SC BRDR W/LIS -8 TO -10. WATCH MGT NEED TO B XTNDD TO SE NC CST.
HI THETA E AIR CONTG & RDG POISED RGT OVER THE CWA. SFC LOW NR CLT
MOVG ENE ALG THE FNT. OUTFLOWS FM CONVCTN N HEADG SE. ONLY TIME TIL
WE GET HI. W/ RDG AXIS W OF THE CWA & FLATTENED OUT SOME FM
IMPULSES RIDG NE...THK SFC BNDRY WL NOT GO TOO MUCH FARTHER N THAN
CLKN7. BUFKIT/GARP (ETA) HAVE SOME OMEGA THIS EVNG THRU 06Z & THEN
ANOTHER S/WV COMG DOWN THE PIKE ON MON. AS STATED ABV...WL PLAY ALG
W/GUID ON MINS & BLEND FWC/FAN. HIER POPS MON-TUE W/LESS COVERAGE @
NGT.

CWF: S-SW DIR FM NC-SC @ 15 KTS W/PSBL VRBL ON SUN W/FNT NRBY. NO
FALGS FORESEEN. CHS WL COVER SC SIDE. A BIG THANX TO TJR(CHS) FOR
ASSISTANCE.

CCF: ILM 068/086 067/089 068 643
     FLO 067/090 067/092 066 542

HAVE A GREAT NGT.

JOE

In the hours before

Local storm report, May 23, 2:33 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
233 PM EDT SAT MAY 23 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0226 PM    HAMPSTEAD                 NC   .75 INCH HAIL
05/23/98   PENDER                         REPORTED BY HAM RADIO
                                          OPERATORS.

0230 PM    HAMPSTEAD                 NC   1 INCH HAIL
05/23/98   PENDER                         REPORTED BY GENERAL
                                          PUBLIC.

LGE
Local storm report, May 23, 2:33 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
233 PM EDT SAT MAY 23 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0226 PM    HAMPSTEAD                 NC   .75 INCH HAIL
05/23/98   PENDER                         REPORTED BY HAM RADIO
                                          OPERATORS.

0230 PM    HAMPSTEAD                 NC   1 INCH HAIL
05/23/98   PENDER                         REPORTED BY GENERAL
                                          PUBLIC.

LGE

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:14 PM EDTSevere Thunderstorm WarningILMPender41 min
May 23, 2:00 PM EDTSevere Thunderstorm WarningILMPender35 min
May 23, 2:38 PM EDTSevere Thunderstorm WarningILMBladen, Pender47 min
May 23, 3:07 PM EDTTornado WarningILMNew Hanover33 min
May 23, 4:42 PM EDTSevere Thunderstorm WarningILMBladen, Pender48 min
May 23, 5:17 PM EDTSevere Thunderstorm WarningILMNew Hanover33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.